Selective serotonin reuptake inhibitors increase risk of upper gastrointestinal bleeding when used with NSAIDs: a systemic review and meta-analysis

Syed Mobashshir Alam, Mohammed Qasswal, Muhammad Junaid Ahsan, Ryan W. Walters, Subhash Chandra

Research output: Contribution to journalArticlepeer-review

Abstract

The use of selective serotonin reuptake inhibitors (SSRIs) can increase the risk of gastrointestinal (GI) bleeding. Similarly, it is well known that the use of NSAIDs predisposes patients to upper GI bleeding. The aim of this study was to explore if the addition of SSRIs in patients already taking NSAIDs significantly increases their risk for upper GI bleeding. An electronic literature search was conducted using the SCOPUS and MEDLINE databases from inception through September 2020. Cohort and case–control trials that reported patients with upper GI bleeding on NSAIDs with SSRIs, compared to controls on NSAIDs only were included. Newcastle–Ottawa checklist was used to ensure inclusion of high-quality studies. Data was extracted by the lead investigator and cross-checked by the second author. Dichotomous data was pooled to obtain an odds ratio (OR) of the risk of upper GI bleeding in patients on NSAIDs with concomitant SSRI use. The primary endpoint of the study was the risk of upper GI bleeding with SSRIs and NSAIDs compared to NSAIDs alone. A total of 366 citations were reviewed, and 21 were selected for full-text evaluation. 1 cohort and 9 case–control studies were eligible. There was an additional increased risk of upper GI bleeding in patients on NSAIDs with concomitant SSRI use (OR 1.75, 95% CI = 1.32–2.33). In patients already on NSAID therapy, the concomitant use of SSRIs can significantly increase the risk of upper of GI bleeding.

Original languageEnglish (US)
Article number14452
JournalScientific Reports
Volume12
Issue number1
DOIs
StatePublished - Dec 2022

All Science Journal Classification (ASJC) codes

  • General

Fingerprint

Dive into the research topics of 'Selective serotonin reuptake inhibitors increase risk of upper gastrointestinal bleeding when used with NSAIDs: a systemic review and meta-analysis'. Together they form a unique fingerprint.

Cite this